Arizona, 2015

Damaging Wind in Arizona, September 13, 2015

September 13, 2015 · NWS TWC · 1 event in 1 county or zone

Deep low pressure was located over the eastern US with a high pressure ridge in the west. Southeasterly flow of 10 to 15 kts prevailed over Arizona, with scattered thunderstorms developing during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Deep low pressure was located over the eastern US with a high pressure ridge in the west. Southeasterly flow of 10 to 15 kts prevailed over Arizona, with scattered thunderstorms developing during the afternoon hours. Isolated wind damage occurred in Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 13, 2:55 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Sep 13, 2:55 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
255 PM MST SUN SEP 13 2015

.SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS MONDAY
AFTERNOON AND EVENING. ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR
TUESDAY...THEN DRY CONDITIONS WILL PREVAIL ACROSS MUCH OF THE AREA
LATER THIS WEEK. COOLER TEMPERATURES WILL OCCUR MONDAY AND TUESDAY
FOLLOWED BY A WARMING TREND LATER THIS WEEK.

&&

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING...WITH THE LEAST FAVORED AREA FOR MEASURABLE
RAINFALL TO BE NEAR THE NEW MEXICO BORDER. THE MAIN CONCERN
ASSOCIATED WITH THESE SHOWERS/TSTMS THIS EVENING WILL BE GUSTY WINDS
GIVEN A DRY NEAR-SURFACE ENVIRONMENT. ESTIMATED WIND GUST SPEEDS
WILL RANGE FROM 25-35 KTS. KALK PEAK WIND WAS 26 KTS FROM AN OUTFLOW
EARLIER THIS AFTERNOON. HAVE MAINTAINED A SLIGHT CHANCE OF
SHOWERS/TSTMS LATE TONIGHT INTO MONDAY MORNING.

EXPECT DEEPER MOISTURE ON MONDAY TO TRANSITION EWD ACROSS THE AREA
AS FLOW ALOFT BECOMES MORE SWLY. SCATTERED SHOWERS/TSTMS SHOULD
OCCUR ACROSS MUCH OF SE ARIZONA MON AFTERNOON/EVENING. HOWEVER...
ONLY ISOLATED SHOWERS/TSTMS ARE FORECAST TO PREVAIL ACROSS WRN PIMA
COUNTY. ISOLATED SHOWERS/TSTMS WILL THEN OCCUR ACROSS THIS FORECAST
AREA TUE AFTERNOON AND EARLY TUE EVENING.

THEREAFTER...CONSIDERABLY DRIER CONDITIONS WILL BEGIN WED AS DEEPER
MOISTURE IS SHUNTED WELL EAST OF THE AREA. HAVE OPTED FOR A SLIGHT
CHANCE OF SHOWERS/TSTMS ACROSS FAR SERN SECTIONS WED...THEN DRY
CONDITIONS AREA-WIDE THUR INTO SAT MORNING. A SLIGHT CHANCE OF
SHOWERS/TSTMS RETURNS TO FAR ERN SECTIONS THIS WEEKEND WITH DRY
CONDITIONS ELSEWHERE.

A COOLING TREND WILL OCCUR MON-TUE FOLLOWED BY A VERY GRADUAL
WARMING TREND DURING THE LATTER PART OF THE WEEK.

&&

.AVIATION...VALID THRU 15/00Z.
SCATTERED -TSRA/-SHRA WILL PREVAIL THIS EVENING THEN ISOLATED
-SHRA/-TSRA WILL OCCUR LATE TONIGHT INTO MONDAY MORNING. ISOLATED TO
SCATTERED -TSRA/-SHRA WILL THEN OCCUR MONDAY AFTERNOON AND EVENING.
MVFR CONDITIONS AND WIND GUSTS OF 25-35 KTS WILL OCCUR WITH THE
STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL GENERALLY RANGE FROM 10-
15K FT AGL. SURFACE WIND WILL BE MAINLY LESS THAN 10 KTS INTO
MONDAY MORNING...THEN SURFACE WIND WILL BE SWLY 10-15 KTS WITH GUSTS
TO 20 KTS MONDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR MONDAY AFTERNOON
AND EVENING FOLLOWED BY ISOLATED THUNDERSTORMS MAINLY FROM TUCSON
EAST TO THE NEW MEXICO BORDER TUESDAY. DRY CONDITIONS WILL THEN
PREVAIL ACROSS MUCH OF THE AREA WEDNESDAY INTO NEXT WEEKEND. EXPECT
SOME AFTERNOON SOUTHWEST BREEZINESS THIS WEEK. OTHERWISE...20-FOOT
WINDS WILL BE LESS THAN 15 MPH AT OTHER TIMES.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Sep 13, 3:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
354 PM MST SUN SEP 13 2015

AZZ502-504>506-514-132345-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
354 PM MST SUN SEP 13 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 445 PM MST...

AT 352 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TORTOLITA...MOVING NORTHWEST AT 15 MPH.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WIND GUSTS UP TO 50 MPH
WILL BE POSSIBLE WITH THIS STORM. A TRAINED WEATHER SPOTTER REPORTED
AREAS OF DENSE BLOWING DUST ASSOCIATED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BLOWING DUST CAN QUICKLY REDUCE VISIBILITY...CAUSING ACCIDENTS THAT
MAY INVOLVE CHAIN COLLISIONS. IF DENSE DUST IS OBSERVED ACROSS A
ROADWAY...PULL YOUR VEHICLE OFF THE PAVEMENT AS FAR AS POSSIBLE TO
STOP. TURN OFF THE LIGHTS...SET THE EMERGENCY BRAKE...AND TAKE YOUR
FOOT OFF THE BRAKE PEDAL TO ENSURE TAIL LIGHTS ARE NOT ILLUMINATED.

&&

LAT...LON 3230 11091 3216 11130 3267 11161 3279 11088
TIME...MOT...LOC 2252Z 156DEG 17KT 3241 11111

The radar

The Tucson radar (KEMX), 58 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
September 13, 4:00 PM MST
Where
Pima County, 0.56 mi NE of Casas Adobes
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
32.325, -110.972

Thunderstorm winds broke a 10 inch diameter tree limb near Orange Grove and Oracle Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602398.